Texas, 2022

Cold in Texas, December 22 to 24, 2022

December 22 to 24, 2022 · NWS SHV · 8 events in 8 counties and zones

A large and amplifying upper trough dug south through the eastern two-thirds of the United States along and east of the Rockies on December 22nd, which ushered in the coldest temperatures for December in decades to much of the country leading up to the Christmas Day holiday weekend. This very cold arctic air mass moved into extreme Southeast Oklahoma, Southwest Arkansas, and Northeast Texas…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large and amplifying upper trough dug south through the eastern two-thirds of the United States along and east of the Rockies on December 22nd, which ushered in the coldest temperatures for December in decades to much of the country leading up to the Christmas Day holiday weekend. This very cold arctic air mass moved into extreme Southeast Oklahoma, Southwest Arkansas, and Northeast Texas during the morning hours of the 22nd, with temperatures falling sharply some 20-30+ degrees with the attendant cold frontal passage into the single digits and lower teens by the morning hours of the 23rd. Very strong and gusty northwest winds of 35-45 mph were observed behind the front even through the morning of the 24th, producing a long duration of wind chill values ranging from 0 to as low as -7 degrees across Deep East Texas from the evening of the 22nd to the morning of the 24th. While the temperatures associated with this arctic air mass were not quite record-breaking for this time of year, the long duration of subfreezing temperatures, which persisted nearly 2 days, resulted in multiple reports of freezing and bursting of water pipes, as well as sporadic power outages across these areas.

Here are the lowest wind chill values recorded across Deep East Texas from December 22nd through the morning of the 24th:

Cherokee County: 2 SSE New Summerfield, -7 degrees; Jacksonville, -6 degrees. |Rusk County: Henderson, -7 degrees; 1 NW Tatum, -7 degrees; Lake Striker, -5 degrees; Henderson Rusk County Airport, -3 degrees. |Panola County: Panola County Airport, -7 degrees; Carthage, -6 degrees; Nansco Farms (Gary), -6 degrees; Lake Murvaul, -4 degrees. |Shelby County: Center, -4 degrees. |Nacogdoches County: Nacogdoches A.L. Mangham Jr. Airport, -7 degrees; Nacogdoches Lumberjack RAWS, -6 degrees; Nacogdoches, -3 degrees; Etoile, 0 degrees. |Angelina County: Lufkin, -3 degrees; Lufkin Angelina County Airport (Burke), -2 degrees; Zavalla, 3 degrees; Huntington, 5 degrees.|San Augustine County: San Augustine, -2 degrees. |Sabine County: Sabine South RAWS, 5 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 22, 5:55 PM CST, 5 minutes earlier.

Area forecast discussion, Dec 22, 5:55 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
555 PM CST Thu Dec 22 2022

...New AVIATION...

.SHORT TERM...
(This evening through Friday Night)
Issued at 223 PM CST Thu Dec 22 2022

The latest mid-level analysis indicates a strong mid-level closed
low centered over the northern Plains with a broad trough
extending around this feature across much of the northern half of
the US. The ArkLaTex finds itself on the southern periphery of
this feature. At the surface, a strong area of high pressure
extends from southern Canada into the northern and central Plains
with high pressure up 1055mb in Montana and 1040mb already in
portions of the northern and central Plains. Meanwhile, a 1008mb
low is over Lake Superior with one of the strongest cold fronts in
the last decade extending southward across the Great Lakes and
further southward to the ArkLaTex. Locally, the front now extends
from El Dorado, AR to Mansfield, LA to San Augustine, TX. With
the passage of the front, winds are shifting to northwesterly and
gusting to 35-45 mph with sustained winds at 25-35 mph. After
warming into the 40s and 50s across much of the area earlier today,
locations are seeing 20-30 degree temperature drops already today
behind the front with temperatures approaching the single digits
already in northern McCurtain County, Oklahoma. Temperatures have
already dropped into the teens in northeast Texas and southwestern
Arkansas. Ahead of the front, temps in central Louisiana and the
ArkLaMiss are in the lower to mid 50s, but not for long. In
addition, some light snow and freezing drizzle has been reported
with the passage of the front while scattered showers push east of
central Louisiana.

This afternoon into the early evening, the front will quickly
slide southeastward across the area, reaching central Louisiana by
the early evening. With the frontal passage, temperatures will
rapidly plummet 20 degrees in about a 3-hour period. A brief
period of rain, snow and freezing drizzle will be possible with
the frontal passage with light snow and flurries possible behind
into the evening behind the front. If roads do not dry out from
earlier drizzle and light rain then they will see a flash freeze
in southwestern Arkansas, northeast Texas, and southeastern
Oklahoma. Icy conditions will be possible in some areas before
roads dry this evening. Thus, a Winter Weather Advisory remains in
place for these locations. Lastly, with the frontal passage,
winds will quickly shift to northwesterly and gust to 30-40 mph.
A Wind Advisory remains in effect into the evening across the
area.

Tonight, the cold front will clear southeast of the area and
strong cold air advection will continue across the area with
blustery conditions expected. Some light snow and flurries will be
possible early tonight before skies clear from west to east.
Despite clearing skies, winds will stay up across the area with
10-20 mph sustained and gusts to 20-30 into the pre-dawn hours on
Friday.

Friday into Friday night, the strong closed low will move from the
Ohio Valley into the eastern Great Lakes with the broad trough
shifting into the eastern half of the US. Locally, that will put
the area in a northwesterly mid-level flow. At the surface, an
elongated area of high pressure will stretch from the northern
Plains southward into south Texas, helping reinforce cold air
advecting into the area from Canada. This will make for a cold and
blustery day Friday although it will be dry in the wake of the
cold front. After a clear start to the day, cloud coverage will
begin to increase again from the west during the day Friday with
at least partly cloudy skies into Friday night.

For temperatures, while this is one of the coldest air masses to
push into our area in the last decade, it won't be as cold as the
1F Shreveport hit in February of 2021. We may come close to
breaking records daily lows for Dec. 22 (10F) and Dec. 23 (5F) of
1989. However, the current forecast has us not quite reaching
these values, with a low of 10F in Shreveport occurring after
midnight tonight. Across the area, lows tonight will range from
near zero in the single digits in southeastern Oklahoma and
southwestern Arkansas to the lower teens in Deep East Texas and
central Louisiana. With gusty winds, wind chills will drop to
below zero across much of the area and as cold as -15F in some
locations. Tomorrow again will be cold with entire area remaining
below freezing. Highs tomorrow will range from the upper teens in
southeastern Oklahoma to the upper 20s in Deep East Texas and
central Louisiana. With some cloud coverage increase from the
west and light winds on Saturday night that will limit full
radiational cooling with lows ranging from the upper single
digits to mid teens across the area. /04-Woodrum/

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 223 PM CST Thu Dec 22 2022

Starting 12z Saturday...The highly advertised arctic airmass will
remain in place across the region as we start the day Saturday.
Early morning temperatures will range from the single digits across
our far northern zones to the mid teens across our southern zones.
Temperatures will once again struggle to rise much through the day
Saturday with afternoon highs only able to make it into the 30s
across the region. Areas near and north of the I-30 corridor could
remain below the freezing mark while areas to the south should climb
just above it. Nonetheless, wind chill values will remain below 32
degrees throughout the day Saturday. So while ambient temperatures
may read above freezing, it will certainly still feel like it is
below 32. Low temperatures Saturday night will fall into the mid
teens to lower 20s across the region.

Christmas Day Forecast...Waking up on Sunday temperatures will be in
the mid teens across our northern, while areas across our central
and southern zones will be in the lower 20s. While temperatures will
not soar by any means on Sunday, we should see them rise above the
freezing mark across the entire region. Afternoon highs on Christmas
will range from the mid to upper 30s for areas along and north of I-
20, while areas to the south of I-20 will reach the lower 40s. These
temperatures are still around 15 to 20 degrees below seasonable
normals. So if you like colder temperatures on Christmas there you
go. Temperatures will fall back to near or below freezing by around
6 pm Christmas evening, so be sure to bundle up while you are out
doing your evening caroling.

Heading into next week...As we start next week, temperatures will
begin to warm each day. Monday will see afternoon temperatures in
the lower 40s to around 50 degrees. By Tuesday, add around 7 to 8
degrees onto the Monday forecast to find your highs reach the upper
40s to upper 50s. Then, add around 10 degrees onto the forecast for
Tuesday, yes, that means we will see a return to the 60s. The trend
continues into Thursday unfortunately with even warmer temperatures
expected. Rain chances do return to the area though by Thursday as
our next system begins to move in. Right now, enjoy the cold (if you
like that sort of thing) and have a Merry Christmas! /33/

&&

.AVIATION...
(00Z TAFS)
Issued at 541 PM CST Thu Dec 22 2022

For the ArkLaTex terminals, IFR/MVFR bcmg VFR SKC in 3-4 hrs at
all sites. We are showing some light sn on radar as these low
decks lift with the deepening colder air. Also confirmed w/ a
couple of obs, but still P6SM. Only a minor reduction to vsby
possible with limited moisture for a couple of hrs along LA I-20
terminals as this upper level front clears our skies. Gusty NW
winds will persist under the clouds this evening, but our
sustained speeds will settle at 15-20KT in a few hours. More NW
winds on Friday w/gusts in the 20-30KT range for 1 more day. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  11  26  17  35 /   0   0   0   0
MLU  12  26  16  35 /  20   0   0   0
DEQ   4  23  11  35 /   0   0   0   0
TXK   9  23  14  35 /   0   0   0   0
ELD   7  24  13  34 /  10   0   0   0
TYR  10  25  16  35 /   0   0   0   0
GGG   9  24  15  35 /   0   0   0   0
LFK  11  28  16  39 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Wind Chill Advisory until noon CST Friday for ARZ050-051-059>061-
     070-071.

     Wind Advisory until 6 AM CST Friday for ARZ050-051-059>061-
     070>073.

     Winter Weather Advisory until 6 PM CST this evening for ARZ050-
     051-059>061-070>073.

     Hard Freeze Warning until noon CST Saturday for ARZ050-051-
     059>061-070>073.

     Wind Chill Advisory until noon CST Friday for ARZ072-073.

LA...Wind Advisory until 6 AM CST Friday for LAZ001>006-010>014-
     017>022.

     Hard Freeze Warning until noon CST Saturday for LAZ001>006-
     010>014-017>022.

     Wind Chill Advisory until noon CST Friday for LAZ001>006-010>014-
     017>022.

OK...Wind Chill Advisory until noon CST Friday for OKZ077.

     Wind Advisory until 6 AM CST Friday for OKZ077.

     Winter Weather Advisory until 6 PM CST this evening for OKZ077.

     Hard Freeze Warning until noon CST Saturday for OKZ077.

TX...Wind Chill Advisory until noon CST Friday for TXZ096-097-108>112-
     124>126-136>138.

     Wind Advisory until 6 AM CST Friday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

     Winter Weather Advisory until 6 PM CST this evening for TXZ096-
     097-108-109-111-112.

     Hard Freeze Warning until noon CST Saturday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

     Wind Chill Advisory until noon CST Friday for TXZ149>153-165>167.

&&

SHORT TERM...04
LONG TERM....33
AVIATION...24
Hazardous weather outlook, Dec 22, 10:35 AM CST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1035 AM CST Thu Dec 22 2022

ARZ059>061-070-071-TXZ096-097-108>112-124>126-136>138-231645-
Little River-Hempstead-Nevada-Miller-Lafayette-Red River-Bowie-
Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-
Harrison-
1035 AM CST Thu Dec 22 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY...
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...
...HARD FREEZE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
SATURDAY...

This Hazardous Weather Outlook is for southwest Arkansas and
northeast Texas.

.DAY ONE...Today and tonight.

A surge of very cold Arctic air will be arriving this afternoon,
with a slight chance of light rain and light wintry precipitation for
portions of the region. However, no accumulations or impacts are
expected at this time. The primary concern will be the windy
conditions and the duration of this very cold air mass. Temperatures
tonight will fall into the single digits and lower teens. With winds
gusting over 30 mph, wind chill values will fall below zero areawide.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Winds will diminish throughout the day on Friday, but temperatures
will remain below freezing all day, with lows Friday night falling
into the teens. Afternoon temperatures on Saturday, will only climb
into the lower and mid 30s, with the entire area finally climbing
above freezing by Christmas afternoon. This warming trend will
continue into next week, with near normal temperatures returning by
Wednesday.

.SPOTTER INFORMATION STATEMENT...

The activation of spotters, HAM radio operators, and emergency
management personnel in support of the extreme cold conditions will be
needed through Saturday.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-231645-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1035 AM CST Thu Dec 22 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY...
...HARD FREEZE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
SATURDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
FRIDAY...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...Today and tonight.

A surge of very cold Arctic air will be arriving this afternoon,
with a slight chance of light rain and light wintry precipitation
for portions of the region. However, no accumulations or impacts are
expected at this time. The primary concern will be the windy
conditions and the duration of this very cold air mass. Temperatures
tonight will fall into the single digits and lower teens. With winds
gusting over 30 mph, wind chill values will fall below zero
areawide.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Winds will diminish throughout the day on Friday, but temperatures
will remain below freezing all day, with lows Friday night falling
into the teens. Afternoon temperatures on Saturday, will only climb
into the lower and mid 30s, with the entire area finally climbing
above freezing by Christmas afternoon. This warming trend will
continue into next week, with near normal temperatures returning by
Wednesday.

.SPOTTER INFORMATION STATEMENT...

The activation of spotters, HAM radio operators, and emergency
management personnel in support of the extreme cold conditions will be
needed through Saturday.

ARZ050-051-OKZ077-231645-
Sevier-Howard-McCurtain-
1035 AM CST Thu Dec 22 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY...
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...
...HARD FREEZE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
SATURDAY...

This Hazardous Weather Outlook is for southwest Arkansas and
southeast Oklahoma.

.DAY ONE...Today and tonight.

A surge of very cold Arctic air will be arriving this afternoon,
with a chance of light rain, freezing rain, and snow for portions of
the region. Wet surfaces from light rain, freezing rain, and snow may
lead to icy conditions with a flash freeze. Additional concerns are
the windy conditions and the duration of this very cold air mass.
Temperatures tonight will fall into the single digits and lower
teens. With winds gusting over 30 mph, wind chill values will fall
to as cold as 5 to 15 below zero.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Winds will diminish throughout the day on Friday, but temperatures
will remain below freezing all day, with lows Friday night falling
into the teens. Afternoon temperatures on Saturday, will only climb
into the lower 30s, with the entire area finally climbing above
freezing by Christmas afternoon. This warming trend will continue
into next week, with near normal temperatures returning by Wednesday.

.SPOTTER INFORMATION STATEMENT...

The activation of spotters, HAM radio operators, and emergency
management personnel in support of winter weather and extreme cold
conditions will be needed through Saturday.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cherokee

When
December 22, 6:00 PM CST to December 24, 9:47 AM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Cold/Wind Chill, Rusk

When
December 22, 6:00 PM CST to December 24, 9:47 AM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Cold/Wind Chill, Panola

When
December 22, 6:00 PM CST to December 24, 9:47 AM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Cold/Wind Chill, Shelby

When
December 22, 6:00 PM CST to December 24, 9:47 AM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Cold/Wind Chill, Nacogdoches

When
December 22, 6:00 PM CST to December 24, 9:47 AM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Cold/Wind Chill, Angelina

When
December 22, 6:00 PM CST to December 24, 9:47 AM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Cold/Wind Chill, San Augustine

When
December 22, 6:00 PM CST to December 24, 9:47 AM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sabine

When
December 22, 6:00 PM CST to December 24, 9:47 AM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1063780, 1063781, 1063782, 1063784, 1063785, 1063786, 1063787, 1063789.